Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 400, NWS Raleigh, NC

August 7, 2006Durham County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 7, 2006, 4:14 PM EDT for Durham County, Wake County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2006, 4:14 PM EDT (20:14 UTC)
Expired
Aug 7, 2006, 5:00 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Durham County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 37 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:10 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 7, 2:10 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT MON AUG 7 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
TNGT-TUE...THE RIDGE ALOFT RETROGRADES ALLOWING WESTERLIES TO DIP
SOUTH FROM THE GREAT LAKES REGION TO MID ATLANTIC STATES.  A LOWER
LEVEL TROUGH DRIFTS SE THIS EVENING THEN A BROADER TROUGH EVOLVES
OVER CENTRAL NC AS A COLD FRONT APPROACHES FROM THE NORTH LATE TUE.
SCT TSTMS WITH 30-40 PCT POPS THIS EVENING SHOULD BE FOLLOWED BY A
RESPITE MIDN-NOON TUE THEN MORE TSTMS WITH SIGNIFICANT LOWER LEVEL
MOISTURE CONVERGENCE AND POPS IN THE 50-60 PCT RANGE.  LOWS 71-76.
HIGHS 89-94.

TUE NGT-WED...THE COLD FRONT CONTINUES SOUTH AND STALLS JUST SOUTH
OF THE BORDER.  AN AXIS OF DEEP MOISTURE LINGERS IN THE SOUTHERN
TIER ON WED...WITH CONDITIONAL INSTABILITY AND SMALL PERTURBATIONS
ON THE SRN PERIPHERY OF THE WESTERLIES ALOFT.  CHANCES OF SHOWERS
AND ISOLATED THUNDER WILL REMAIN IN THE SOUTHERN HALF WITH CHANCES
DIMINISHING TO SLIGHT NORTH ON WED.  LOWS 70-75. HIGHS 84-89.

WED NGT-THU...THE MODELS GET FUZZY IN THE MOISTURE AND STABILITY
DETAILS BUT BOTH GFS AND NAM SUGGEST A SURFACE LOW WITH THE STALLED
FRONTAL BOUNDARY OVER SC AS A SHORT WAVE PASSES IN THE NW FLOW
ALOFT. MODELS SHOW A DIVERGENT WNW LOW LEVEL FLOW ABOVE THE SURFACE
LAYER ON THU WHICH SHOULD KEEP POPS LOW ON THU. MOSTLY OR VARIABLY
CLOUDY SKIES AND RESIDUAL NRN STREAM AIRMASS SHOULD KEEP
TEMPERATURES SLIGHTLY BELOW NORMAL WITH HIGHS 84-89 AFTER LOWS OF
68-73.  -RFG
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SHORT REPRIEVE FROM THE HEAT COULD BE IN THE CARDS THIS WEEKEND WITH
AN OVERALL MODEL CONSENSUS ON LOWERING HEIGHTS ALOFT IN RESPONSE TO
THE THE AMPLIFICATION OF A VIGOROUS CANADIAN MID/UPPER LEVEL LOW
OVER THE NORTHEAST. RESIDUAL BOUNDARY LINGERING AROUND THE NC/SC
STATE LINE SHOULD SERVE AS A FOCUS FOR CONVECTION ON FRIDAY...BEFORE
COLD FRONT DROPS SOUTH FROM THE NORTH ON SATURDAY. HOWEVER...MODEL
DIFFERENCES IN SMALL SCALE FEATURES RESULTS IN VERY LOW CONFIDENCE
ON POPS SATURDAY THROUGH SUNDAY...WITH THE ECMWF/UKMET DEVELOPING A
CUT OFF LOW OVER THE TN VALLEY...AND THEN MOVING SLOWLY SE OVER THE
CAROLINAS. -CBL
&&

.AVIATION...
THIS AFTERNOON...HIGH INSTABILITY HAS RESULTED IN RAPID DEVELOPMENT
OF AIRMASS CONVECTION ALREADY THIS AFTERNOON. VCTS A COUPLE OF HOURS
AT RDU...RWI...AND FAY TAF SITES...BEFORE LOSS OF DAYTIME HEATING
ENDS CONVECTIVE THREAT.

TONIGHT...FOLLOWED PERSISTENCE WITH FOG/STRATUS COVERAGE OVERNIGHT.
HOWEVER...ANY HEAVY RAINFALL IN THE VICINITY OF TAF SITES WOULD
ENHANCE COVERAGE AND DENSITY OF FOG.

TUESDAY...COLD FRONT PASSAGE IS EXPECTED TO RESULT IN WIDESPREAD
CONVECTION IN THE AFTERNOON AND EVENING...WITH THE BULK OF ACTIVITY
EXPECTED AT 18Z OR BEYOND. -CBL
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR NCZ011-027-028-042-043-075>078-084>086-088-
089 UNTIL 6 PM MONDAY.
&&

SHORT TERM...RFG
LONG TERM...LOCKLEAR
AVIATION...LOCKLEAR
Hazardous weather outlook, Aug 7, 9:30 AM EDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
930 AM EDT MON AUG 7 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-080930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
930 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED OVER CENTRAL NORTH
CAROLINA...MAINLY BETWEEN 4 PM AND 10 PM THIS EVENING...PROMPTED BY
A LOW PRESSURE TROUGH DRIFTING FROM THE PIEDMONT TO THE COASTAL
PLAIN.  THE STORMS ARE EXPECTED TO BE MORE NUMEROUS THAN IN THE PAST
SEVERAL DAYS.  THERE MAY BE ISOLATED OCCURRENCES OF DAMAGING
DOWNBURST WINDS AND LOCALIZED VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS
TIME...BUT SPOTTERS SHOULD MONITOR THE SITUATION FOR THE POTENTIAL
OF STRONG THUNDERSTORMS LATER TODAY.

RFG

In the hours before

Special weather statement, Aug 7, 1:44 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
144 PM EDT MON AUG 7 2006

NCZ073-074-083-084-071845-
ANSON-MONTGOMERY-RICHMOND-STANLY-
144 PM EDT MON AUG 7 2006

...DEVELOPING STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...
MONTGOMERY...STANLY AND ANSON COUNTIES THROUGH 245 PM EDT...

AT 144 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
DEVELOPING OVER THE SOUTHERN PIEDMONT OF CENTRAL NORTH CAROLINA. THE
STRONGEST STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
MONROE TO PEACHLAND TO POLKTON TO 2 MILES SOUTH OF ANSONVILLE. OTHER
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR RICHFIELD... BADIN
LAKE... AND ALBEMARLE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

MWS
Special weather statement, Aug 7, 2:39 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
239 PM EDT MON AUG 7 2006

NCZ041-076-077-071945-
HARNETT-LEE-WAKE-
239 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...LEE AND HARNETT
COUNTIES THROUGH 345 PM EDT...

AT 239 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM RDU INTERNATIONAL AIRPORT TO NEW HILL TO SANFORD
TO 8 MILES EAST OF CARTHAGE...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE... PINEVIEW... SEMINOLE... FUQUAY
VARINA... GARNER... AND RALEIGH.

GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND DEADLY
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

MWS
Special weather statement, Aug 7, 3:06 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
306 PM EDT MON AUG 7 2006

NCZ073-072000-
STANLY-
306 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY COUNTY THROUGH 400 PM
EDT...

AT 306 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
WEST OF RICHFIELD...OR ABOUT 13 MILES SOUTHEAST OF SALISBURY...MOVING
SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RICHFIELD...NEW
LONDON...FINGER...AND PLYLER.

GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND DEADLY
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

MWS
Special weather statement, Aug 7, 3:28 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
328 PM EDT MON AUG 7 2006

NCZ074-083-084-072030-
ANSON-MONTGOMERY-RICHMOND-
328 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MONTGOMERY AND
ANSON COUNTIES THROUGH 430 PM EDT...

AT 328 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG
THE STANLY AND MONTGOMERY COUNTY LINE...ABOUT 15 MILES SOUTHEAST OF
ALBEMARLE... MOVING SOUTH AT 5 MPH. OTHER THUNDERSTORMS WERE
DEVELOPING FROM NEAR BADIN LAKE TO STEEDS.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ANSONVILLE AND
TROY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DEADLY
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

MWS
Special weather statement, Aug 7, 3:34 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
334 PM EDT MON AUG 7 2006

NCZ008-025-026-041-072030-
DURHAM-FRANKLIN-GRANVILLE-WAKE-
334 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS OVER BUTNER... STEM... AND CREEDMOOR...

AT 334 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BUTNER...OR ABOUT 5 MILES WEST OF CREEDMOOR...MOVING SOUTHEAST AT 10
MPH. THESE STORMS WERE PRODUCING FREQUENT INTENSE LIGHTNING... VERY
HEAVY RAIN... AND GUSTY WIND TO 40 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS THROUGH 415 PM
INCLUDE...BUTNER... GORMAN...CREEDMOOR...FALLS LAKE.

TAKE SHELTER INDOORS... AND MOVE QUICKLY AWAY FROM THE WATER.

BADGETT
Special weather statement, Aug 7, 4:10 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT MON AUG 7 2006

NCZ008-025-040-041-072100-
CHATHAM-DURHAM-GRANVILLE-WAKE-
410 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS OVER SOUTHWEST GRANVILLE... EASTERN
DURHAM... WESTERN WAKE... AND EASTERN CHATHAM COUNTIES...

AT 410 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM BUTNER TO BETHESDA... FALLS LAKE... EAST DURHAM...
AND JORDAN LAKE... OR ABOUT 5 MILES NORTHWEST OF THE RDU
INTERNATIONAL AIRPORT... MOVING SOUTH SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RDU INTERNATIONAL
AIRPORT... FALLS LAKE... EAST DURHAM... JORDAN LAKE... MORRISVILLE.

FREQUENT INTENSE LIGHTNING... VERY HEAVY RAIN... AND GUSTY WIND TO
40 MPH WILL ACCOMPANY THESE STORMS. IN ADDITION... VERY HEAVY
RAIN... BETWEEN 1 AND 2 INCHES IN AN HOUR CAN BE EXPECTED... DUE TO
THE SLOW MOVEMENT.

MOTORISTS SHOULD BE ALERT FOR MINOR FLOODING AND POOR VISIBILITIES.

TAKE SHELTER INDOORS UNTIL THUNDER IS NO LONGER HEARD.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:35 AM EDTHeat AdvisoryRAHCumberland, Edgecombe, Halifax, Harnett, Hoke, Johnston and 8 more5 hr
Aug 7, 2:56 PM EDTSevere Thunderstorm WarningRAHRandolph64 min
Aug 7, 3:37 PM EDTSevere Thunderstorm WarningRAHAnson38 min
Aug 7, 3:45 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore45 min
Aug 7, 5:15 PM EDTSevere Thunderstorm WarningRAHNash45 min
Aug 7, 5:30 PM EDTSevere Thunderstorm WarningRAHGuilford45 min
Aug 7, 5:50 PM EDTSevere Thunderstorm WarningRAHHalifax40 min
Aug 7, 5:57 PM EDTSevere Thunderstorm WarningRAHAlamance48 min
Aug 7, 6:31 PM EDTSevere Thunderstorm WarningRAHVance44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.